Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 30, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 5, 2018, 4:57 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2018, 4:57 PM MDT (22:57 UTC)
- Expired
- Sep 5, 2018, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Lea County, NM
The radar
The Lubbock radar (KLBB), 152 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
296 WGUS54 KMAF 052257 FFWMAF NMC025-060200- /O.NEW.KMAF.FF.W.0030.180905T2257Z-180906T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 457 PM MDT WED SEP 5 2018 The National Weather Service in Midland has issued a * Flash Flood Warning for... Northern Lea County in southeastern New Mexico... * Until 800 PM MDT. * At 457 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Lovington, Tatum, McDonald, Gladiola and Tatum Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3346 10316 3286 10313 3281 10369 3336 10365 $$ 29
1 follow-up statement
710 WGUS74 KMAF 052346 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 546 PM MDT WED SEP 5 2018 NMC025-060200- /O.CON.KMAF.FF.W.0030.000000T0000Z-180906T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lea NM- 546 PM MDT WED SEP 5 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHERN LEA COUNTY... At 545 PM MDT, local law enforcement reported minor flooding across Tatum. Over an inch of rain has fallen in the last hour. Flash flooding will continue to be possible. Some locations that will experience flooding include... Lovington, Tatum, McDonald, Gladiola and Tatum Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3346 10316 3286 10313 3281 10369 3336 10365 $$ 29
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 1:44 PM MDT, 3 hours 13 minutes earlier.
Area forecast discussion, Sep 5, 1:44 PM MDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 244 PM CDT Wed Sep 5 2018 .DISCUSSION...As of 2:30 PM CDT Wednesday...KMAF radar shows a good ol' mashup of showers/storms. Some of the storms in the eastern Permian Basin and the Low Rolling Plains have locally heavy rain. And of course how can we forget the Davis and Guadalupe Mtns where showers/storms are popping up. There is one thing that is consistent...it is humid out there (well...for West Texas and Southeast New Mexico) with dew points in the 60s...and even a few lower 70s as a bonus. Based on regional radar it looks like a pre-frontal trough stretches from the eastern New Mexico Plains (Clovis west) eastward thru the South Plains just south of Muleshoe and points east. Water Vapor RBG product shows a nice conveyer belt of moisture thru the mid levels streaming from the Pacific south of Baja northeast thru the Southern Plains...and onward. A well defined shortwave is over eastern Sonora and western Chihuahua moving slowly northeast. Models are in agreement in the short-term (happily!) that this conveyer belt of deep moisture will continue to flow over the area thru Saturday with a weak trough over the western portions of the High Plains. A plethora of outflow boundaries in the low levels will provide the focus for convection...along with pre- frontal trofs dropping south. With the rain and cloud cover high temps will be in the 70s to mid 80s with lows...yes for real...in the 60s (sweet!). A hint of early Fall. As the saying goes...all good things must come to an end. Ridging starts building in from the Pacific east into the Southern Plains Sunday. This will dry out the area...except possibly the southern and eastern portions of the CWA with some weak troughing/low level convergence. Temps will warm to near normal with high temps in the mid/upper 80s across the Permian Basin to low 90s in the Trans Pecos/Rio Grande Valleys. Lows will be mainly in the 60s across the CWA...50s in the mountains. Have held off on issuing a Flash Flood Watch since it appears that the showers/storms (heavy rain) will not be widespread enough. Any heavy rain should be localized. Strobin && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 78 66 77 / 50 70 50 60 Carlsbad 66 79 65 80 / 60 50 40 30 Dryden 72 82 70 84 / 50 60 50 60 Fort Stockton 67 79 65 79 / 40 60 50 60 Guadalupe Pass 62 74 59 75 / 50 40 40 40 Hobbs 64 76 62 77 / 60 60 40 40 Marfa 60 75 59 75 / 30 60 50 60 Midland Intl Airport 69 79 65 78 / 50 60 50 60 Odessa 68 79 65 78 / 50 60 50 50 Wink 69 81 66 82 / 50 60 50 50 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 27/33
Hazardous weather outlook, Sep 5, 1:10 PM MDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 210 PM CDT Wed Sep 5 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 210 PM CDT Wed Sep 5 2018 /110 PM MDT Wed Sep 5 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms may occur across much of the area today and tonight. Heavy rainfall with localized flash flooding is possible, particularly across areas that have received recent rains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will remain possible over much of southeast New Mexico and southwest Texas Thursday through Saturday. Rainfall could be heavy at times, with localized flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 4:22 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Sep 5, 5:35 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.